Nevada, 2010Damaging Wind in Nevada, August 6, 2010
August 6, 2010 · NWS LKN · 1 event in 1 county or zone
Thunderstorm winds gusting up to 71 mph blew down a couple of trees at the Ruby View golf course and knocked down multiple large branches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm winds gusting up to 71 mph blew down a couple of trees at the Ruby View golf course and knocked down multiple large branches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 6, 4:11 AM PST, 8 hours 59 minutes earlier.
Area forecast discussion, Aug 6, 4:11 AM PST, 8 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
511 AM PDT FRI AUG 6 2010
.SYNOPSIS...A TROUGH OF LOW PRESSURE ALONG THE CALIFORNIA COAST
WILL LINGER IN THE REGION THROUGH THE WEEKEND. THIS WILL RESULT IN
SOME GUSTY AFTERNOON WINDS...AND ISOLATED THUNDERSTORMS THROUGH
SUNDAY. THE TROUGH MAY FINALLY MOVE AWAY DURING THE UPCOMING WORK
WEEK.
&&
.UPDATE...CONVECTION HAS FLARED UP A BIT THIS MORNING ON THE NOSE
OF A 700 MB JET AHEAD OF THE UPPER WAVE. ELEVATED INSTABILITY IS A
LITTLE FURTHER WEST THAN MODELS HAD PREDICTED...AND HAVE SEEN
LIGHTNING DETECTED AS FAR WEST AS PALISADE THIS MORNING. THE CELLS
ARE WEAK...BUT JUST ENOUGH TO PRODUCE SOME LIGHTNING. THIS
ACTIVITY MAY SHIFT NORTHWARD AND WANE BY MID MORNING...BEFORE THE
SURFACE BASED CONVECTION BEGINS. THE BEST CHANCE THIS AFTERNOON
WILL BE IN NORTHEAST ELKO COUNTY. UPDATED GRIDS FOR EXPANDED
MORNING THUNDERSTORMS. RK
&&
.PREV DISCUSSION... /ISSUED AT 343 AM /
SHORT TERM...TODAY THROUGH SATURDAY. TROUGH OF LOW PRESSURE ALONG
THE CALIFORNIA COAST WILL REMAIN RATHER STATIONARY THROUGH
TOMORROW...BUT IT WILL DEEPEN SOMEWHAT. THIS WILL CAUSE
TEMPERATURES TO SLOWLY SLIDE DOWNWARD TODAY AND TOMORROW...BUT
HIGHS WILL GENERALLY REMAIN ABOVE NORMAL TODAY AND NEAR NORMAL
SATURDAY. VERY LIMITED MONSOON MOISTURE WILL REMAIN IN EASTERN
NEVADA TODAY TO PRODUCE A FEW ISOLATED SHOWERS AND THUNDERSTORMS.
MOST OF THE REST OF THE CWA WILL BE FLOODED BY DRY AIR WRAPPING
AROUND THE TROUGH FROM THE NORTH PACIFIC...BUT ENOUGH INSTABILITY
AND DYNAMIC FORCING FROM THE TROUGH WILL STILL CAUSE A FEW
ISOLATED THUNDERSTORMS TO FORM IN NORTHWEST NEVADA DESPITE THE
RATHER DRY AIRMASS IN PLACE. WINDS WILL BE RATHER GUSTY ACROSS
CENTRAL AND NORTHEASTERN NEVADA DUE TO THE TROUGH'S
PROXIMITY...WITH SOME GUSTS UP TO 40 MPH POSSIBLE THIS AFTERNOON.
AS THE TROUGH DEEPENS TOMORROW...STRENGTHENING DYNAMICS WILL
RESULT IN AN INCREASE IN THUNDERSTORM COVERAGE IN NORTHWESTERN
NEVADA...WHILE THE STRONGEST WINDS AND WHAT IS LEFT OF THE MONSOON
MOISTURE WILL MIGRATE FURTHER EAST OUT OF THE CWA. THUS...EASTERN
AND SOUTHERN PARTS OF THE CWA WILL HAVE RATHER BENIGN WEATHER WITH
COMPARATIVELY LIGHTER WINDS. RCM
LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. THIS PERIOD
WILL START OFF WITH AN UPPER TROUGH OVER CALIFORNIA...BRINGING
DRIER AIR INTO THE AREA WITH SOUTHWEST FLOW ALOFT BY EARLY NEXT
WEEK. ELEVATED THUNDERSTORMS WILL BE POSSIBLE WELL INTO THE NIGHT
SATURDAY NIGHT OVER THE NORTHWEST AS 100-200 J/KG OF MOST UNSTABLE
CAPE WILL EXIST. A PUSH OF DRIER AIR WILL EXIST FROM THE SW TO THE
NE FROM NYE TO ELKO COUNTY SATURDAY NIGHT INTO SUNDAY...WHICH WILL
LIMIT THUNDERSTORM ACTIVITY IN THIS AREA. THE MODELS ARE FAVORING
AN UPPER LOW JUST OFF THE CALIFORNIA COAST ALL OF NEXT WEEK. THIS
WILL ALLOW DRIER AIR TO CONTINUE TO WORK ITS WAY INTO THE REGION
EARLY IN THE WEEK...WITH PRECIPITATBLE WATER VALUES AROUND 0.25
INCHES FOR MOST OF THE WEEK.
SLIGHTLY COOLER TEMPERATURES ARE EXPECTED FOR SUNDAY THROUGH
TUESDAY...WITH TEMPS NEAR TO SLIGHTLY BELOW AVERAGE. THE LATEST
ECMWF HAS AN UPPER LEVEL LOW SHOOTING FOR SOUTHERN IDAHO BY
WEDNESDAY...WHILE THE PREVIOUS ECMWF RUN AND OTHER MODELS KEEP
THE LOW WELL TO THE NORTH. HAVE DISCOUNTED THE COOLER EC FOR NOW
AS IT IS THE OUTLIER. RK
AVIATION...ALTOCUMULUS WILL LINGER ACROSS KELY AND KEKO EARLY
THIS AM...WITH THE ELEVATED THUNDERSTORM ACTIVITY REMAINING TO THE
NORTHEAST. GUSTY SOUTH TO SOUTHWESTERLY WINDS ARE EXPECTED ACROSS
THE TAF SITES TODAY...DECREASING DURING THE EVENING HOURS. SOME
ELEVATED THUNDERSTORMS WILL BE POSSIBLE NEAR KWMC LATER IN THE
NIGHT TONIGHT. RK
FIRE WEATHER...TRICKY FORECAST THIS MORNING WITH PLENTY GOING ON.
FIRST...RED FLAG FOR GUSTY WINDS AND LOW HUMIDITY REMAINS IN
EFFECT FOR ZONES 455...457 AND 470 FOR THIS AFTERNOON AND EVENING.
STRONGEST WINDS LOOK TO BE IN ZONE 455...WITH WEAKEST WINDS IN
470...BUT GENERALLY STILL EXPECT GUSTS TO REACH 30 MPH FOR AT
LEAST 3 HOURS ALONG WITH RH'S WELL BELOW 15 PERCENT THIS
AFTERNOON. BORDERLINE RED FLAG CONDITIONS ARE POSSIBLE IN ZONES
454 AND 469...BUT CONFIDENCE IS LOW IN THESE ZONES SO HAVE NOT
EXPANDED THE WARNING. LIGHTER WINDS WILL PREVAIL IN 467 AND
468...CLOSER TO THE TROUGH AXIS. THE STRONGEST WINDS APPEAR TO
MIGRATE SOUTHEASTWARD ON SATURDAY AS THE TROUGH DEEPENS AND SHIFTS
A BIT FURTHER EAST...SO HAVE NOT INITIATED ANY WATCHES FOR WIND/RH
ON SATURDAY AFTERNOON. HOWEVER...455 AND 457 WILL BE FAIRLY CLOSE
TO RED FLAG CRITERIA ON SATURDAY.
THUNDERSTORM COVERAGE IN EASTERN NEVADA WILL DECREASE TODAY AS
DRIER AIR BECOMES MORE WIDESPREAD. STILL EXPECT A FEW ISOLATED
CELLS...AND THEY MAY BE DRY GIVEN THE LOW RH'S MOVING INTO THE
REGION. DYNAMICS ASSOCIATED WITH THE TROUGH MAY START TO CAUSE DRY
LIGHTNING ACTIVITY IN NORTHWESTERN NEVADA...BUT CONFIDENCE ON A
WIDESPREAD EVENT REMAINS LOW TODAY AS IT APPEARS BEST STORMS WILL
REMAIN FURTHER WEST. BETTER CHANCE OF A DRY LIGHTNING EVENT IS ON
SATURDAY AS TROUGH DEEPENS...BUT THERE IS STILL SIGNIFICANT
UNCERTAINTY IN THE EXACT PLACEMENT OF STORMS AS WITNESSED BY THE
100 MILE SHIFT BETWEEN THE 0Z AND 6Z NAM...SO HAVE HELD OFF ON A
WATCH FOR NOW. IF THERE IS GREATER MODEL CONCENSUS DURING THE DAY
FRIDAY...A WATCH MAY BE ISSUED THIS AFTERNOON FOR SATURDAY
AFTERNOON AND EVENING.
THE THREAT OF GUSTY WINDS AND DRY LIGHTNING WILL PERSIST AT LEAST
THROUGH SUNDAY AS THE TROUGH ONLY GRADUALLY MOVES OUT OF THE
REGION. RCM
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 10 PM PDT THIS
EVENING FOR EXTREME EASTERN ELKO COUNTY...NORTHERN ELKO COUNTY...
NORTHERN NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST
AND SOUTH CENTRAL ELKO COUNTY...WHITE PINE COUNTY.
&&
93/88
Hazardous weather outlook, Aug 6, 2:52 AM PST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
352 AM PDT FRI AUG 6 2010
NVZ013-031>035-037-071100-
NORTHERN NYE COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
352 AM PDT FRI AUG 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND SOUTH
CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A LOW PRESSURE SYSTEM ALONG THE WEST COAST WILL MOVE
EASTWARD INTO THE GREAT BASIN...BRINGING GUSTY SOUTH WINDS. LOW
HUMIDITY COMBINED WITH FORECAST WIND GUSTS IN EXCESS OF 30 MPH
MERITED THE ISSUANCE OF A RED FLAG WARNING OVER EASTERN
ELKO...WHITE PINE...NORTHERN NYE AND SOUTHERN LANDER AND EUREKA
COUNTIES FOR THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
GUSTY WINDS AND LOW HUMIDITY MAY CONTINUE TO CAUSE FIRE WEATHER
CONCERNS ON SATURDAY IN CENTRAL NEVADA...BUT WINDS SHOULD BE
LIGHTER THAN THOSE EXPECTED THIS AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
Thunderstorm Wind, Elko
- When
- August 6, 1:10 PM PST to 1:20 PM PST
- Where
- Elko County, Elko Arpt to 3.03 mi WSW of Coin
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $4,000
- Reported by
- ASOS
- Coordinates
- 40.820, -115.780
Thunderstorm winds gusting to 71 mph at the Elko Airport and 60 mph at the NWS office blew down several trees at the Ruby View golf course and knocked down multiple large branches. These winds also knocked down several power lines in town which caused a couple of small fires which were quickly put out.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 6, 2010$1.5 million · 1.25 in hail · 17 events
- Hail and Lightning Strikes in Georgia, August 6, 2010$181,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Texas, August 6, 2010$76,000 · 65 kt wind · 12 events
- Damaging Winds in Idaho, August 6, 2010$45,000 · 66 kt wind · 10 events
- Damaging Winds and Lightning Strikes in Texas, August 6, 2010$50,000 · 54 kt wind · 7 events
- Tornado and Damaging Winds in South Carolina, August 6, 2010$41,000 · EF0 · 9 events
- Damaging Winds in Alabama, August 6, 2010$50,000 · 65 kt wind · 2 events
- Damaging Wind and Lightning Strike in Arkansas, August 6, 2010$40,000 · 55 kt wind · 2 events
- Lightning Strike in Wyoming, August 6, 2010$40,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, August 6, 2010$32,000 · 50 kt wind · 2 events
- Hail and Lightning Strikes in Louisiana, August 6, 2010$23,000 · 0.75 in hail · 3 events
- Hail and Damaging Winds in South Carolina, August 6, 2010$14,000 · 53 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238849.